MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH ALLOCLASSIC SL STEM 4 12/14; ALLOCLASSIC ZWEYMUELLER SL/SLL FEMORAL STEM

ZIMMER SWITZERLAND MANUFACTURING GMBH ALLOCLASSIC SL STEM 4 12/14; ALLOCLASSIC ZWEYMUELLER SL/SLL FEMORAL STEM
Model Number N/A
Medical Device Problem Codes Material Erosion (1214); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Reaction (2414)
Date of Event 09/30/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products and therapy date detail of product: item number 202805, item name metasul, head, s, 28/-4, taper 14/16, lot # 2223710.Item number unknown, item name csf shell, lot # unknown.Item number unknown, item name metasul insert hip impl win, lot # unknown.The manufacturer did not receive x-rays but received other source documents for review.The manufacturer did not receive the device for investigation.The device history records were reviewed and found to be conforming.Attempts to obtain additional information have been made; however, no more is available.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available, an updated report will be submitted.(b)(4).
 
Event or Problem Description
It was reported that patient underwent revision surgery due to implant fracture, heavy cone abrasion and metallosis.
 
Additional Manufacturer Narrative
Investigation results were made available.Event description: it was reported that the patient was implanted with an alloclassic sl stem on an unknown date in 2007 and underwent revision surgery on (b)(6) 2019 due to implant fracture, heavy taper wear and metallosis.Review of received data: x-rays: both received ap pelvis overviews, dated (b)(6) 2019 show the condition after revision surgery and are therefore not relevant to the reported event.Surgical report: revision report, (b)(6) 2019: diagnosis: prosthetic neck fracture with severe metal wear and metallosis at the proximal femur as well as metallosis behind the shell with extensive osteolysis and intraoperative fracture of thinned out trochanter, condition after right htep 2007.Indication: on (b)(6) while walking the patient suddenly collapsed with his right leg without a fall.Immobilizing pain and indication of a prosthesis neck fracture, osteolysis proximally of the femur and suspicion of metallosis.Treatment: right total hip revision with acetabuloplasty, femoral reconstruction and osteosynthesis with cerclage wires.Description of procedure: upon opening already visible metallosis.Extended debridement and transgluteal approach showing extended metallosis and a lot of blackish fluid.Extensive metallosis at the proximal femur.Stem cannot be removed, therefore, proximal femur osteotomy.The distal stem part is still fixed, however metallosis is covering the proximal two-thirds.The neck is broken off, highly worn and only half remained in the head.During mobilization of the shaft, a part of the thinned out trochanter breaks off.Reconstruction of the femoral shaft with 3 cerclage wires.Removal of the pe inlay, behind which metal wear can be seen, therefore, removal of the shell.The acetabulum shows bony defects.Implantation of new acetabular and femoral components.Product evaluation: visual examination: the alloclassic sl stem, the broken off stem taper, the metasul head and the csf shell with inserted csf inlay have been received for examination.On the alloclassic sl stem remains of bone attachments can be found mainly on the distal anchoring surfaces and in the most distal trochanteric hole.Further, damages from the revision surgery, consisting of scratches and indentations, can be observed on the anchoring surfaces.The stem fractured at the stem's neck, separating the stem taper from the stem.The distal fracture surface is divided by a ledge into two parts with individual characteristics.The lateral part is worn and covered with scratches.On the medial part a few progression marks with an origin at the ledge can be seen.Along the outer edge multiple rachet lines can be identified.These markings can also be found, somewhat less prominently, on the fracture surface of the taper.The lateral facing surface of the broken off stem taper is worn so that approximately two-thirds of the taper volume is missing, leaving a polished surface finish.The top surface (tip) of the taper is also worn and shaped like a flat cone, which mirrors the geometry of the bottom of the head taper.Further, some material from the top has sheared off and overlaps the outer medial facing taper surface.On the metasul head, a greyish discoloration due to metal smearing can be seen on the surface of the head taper.The articulation surface has a circumferential borderline, formed by scratches and metal smearing, close to the equator that separates the unloaded from the loaded area.The loaded area has a matt, milky appearance around the pole.Further, countless scratches can be found above and below the equator.The csf polyethylene insert was received slightly protruding from the shell with signs of delamination, damages and deformations.Metal smearing, fine scratches and milky, matt appearing areas as seen on the head¿s articulation surface, were found on the articulation surface of the metasul insert using a microscope with 16x magnification.Further, indication of rim loading was identified.The anchoring surface of the polyethylene insert is partially greyish stained due to metal wear.The csf shell has some bone attachments on the anchoring surface and shows scratches, abrasion and deformation of the flanks of the last thread turn (at the cup opening) of the external thread.On the inner shell surface blackish material can be seen.Review of product documentation: device purpose: all involved devices are intended for treatment.Product compatibility: the product combination of the alloclassic sl stem with ref.No.2844 and the metasul head with ref.No.20.28.05 has not been approved by zimmer biomet, as the 12/14 stem taper has been combined with a 14/16 head taper, which is considered an off-label use.The product combination of the metasul head, the metasul csf insert and the metasul csf shell is approved by zimmer biomet.Dhr review: review of the device history records identified no deviations or anomalies during manufacturing.Instruction for use (ifu): the applicable instructions for use (ifu) was released at the time of manufacture and supplied together with the alloclassic sl stem prosthesis as package insert.These instructions for use indicate that only authorized product combinations should be used.To review product compatibility visit the zimmer website at www.Productcompatibility.Zimmer.Com.As further stated, it is absolutely essential that the user ensures taper compatibility and that the taper of the femoral stem fits perfectly with the taper of the head.Manufacturers, importers or suppliers of zimmer products are not liable for complications or other damages resulting from unsuitable selection or incorrect handling of the material.Conclusion: it was reported that the patient was implanted with an alloclassic sl stem on an unknown date in 2007 and underwent revision surgery on (b)(6)2019 due to implant fracture, heavy taper wear and metallosis.Based on the investigation the reported event can be confirmed.The quality records show that all specified characteristics have met the specifications valid at the time of production.Therefore, the investigation did not identify a nonconformance or a complaint out of box (coob).Review of the product compatibility showed that the 14/16 metasul head taper is not compatible with the 12/14 stem taper of the alloclassic sl stem.This taper incompatibility allows motion between stem and head taper as well as direct contact of the proximal end of the stem taper with the head bottom (bottoming out) leading to abrasion of the stem taper.The visual examination indicates that around two-thirds of the stem taper has been worn and the remaining part has been broken off.The wear is likely due to rotational movement of the head on the stem taper caused by the taper incompatibility.This is supported by the wear marks on the tip of the stem taper mirroring the shape of the head bottom which indicates that the head was spinning on the stem causing material loss from the stem taper.Progressive reduction of the neck¿s transverse section due to steady wear finally led to the fracture.The intraoperative findings of the revision surgery describing the broken off and highly worn stem taper as well as the presence of blackish fluid and metallosis can be attributed to the wear volume of around two-thirds of the stem taper.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).The following reports are associated with this event: 0009613350-2020-00561.
 
Event or Problem Description
Investigation has been completed.

Brand Name
ALLOCLASSIC SL STEM 4 12/14
Common Device Name
ALLOCLASSIC ZWEYMUELLER SL/SLL FEMORAL STEM
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key9185027
Report Number0009613350-2019-00606
Device Sequence Number11397326
Product Code LZO
UDI-Device Identifier00889024481121
UDI-Public00889024481121
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K030373
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/31/2011
Device Model NumberN/A
Device Catalogue Number00000002844
Device Lot Number2345320
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/01/2019
Supplement Date Received by Manufacturer11/27/2020
Initial Report FDA Received Date10/14/2019
Supplement Report FDA Received Date11/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
REFER TO H10
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;